Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Jackson, MS

March 5, 2004Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 5, 2004, 7:19 PM CST for Clay County, Mississippi. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 7:19 PM CST (01:19 UTC)
Expired
Mar 5, 2004, 7:35 PM CST
In force
16 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clay County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 5:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 060119
SVRJAN
MSC025-060135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 735 PM CST

* AT 719 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLAY COUNTY...OR ABOUT 13 MILES SOUTHEAST
  OF HOUSTON...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CLAY COUNTY 

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.


LAT...LON 3380 8897 3363 8889 3378 8842 3397 8851

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 6:20 PM CST, 59 minutes earlier.

Area forecast discussion, Mar 5, 6:20 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CST FRI MAR 5 2004

.DISCUSSION...UPDATING ZFP TO ADD THE TORNADO WATCH. PREVIOUS
DISCUSSION BELOW.

LISTEMAA

--------------------------------------------------------------------
.DISCUSSION...SEVERE WEATHER?...FLOODING? BOTH REMAIN UNCERTAIN AT
THIS TIME. EXPECTED WIDESPREAD RAIN TO HAVE DEVELOPED BY NOW...WITH
MORE MODERATE TO HEAVY RAIN TRAINING OVER THE AREA TONIGHT...MAINLY
EAST AS THE NEXT DISTURBANCE MOVED THROUGH THE REGION. THE FRONT
STALLED ALONG THE MS RIVER THIS MORNING...HELPING THE EASTERN HALF
OF THE CWA TO WARM THROUGH THE AFTERNOON. EVEN WITH DPTS NEAR
70...TEMPS CLIMBING INTO THE UPPER 70S AND WEAK INSTABILITY OVER THE
AREA...HAVE YET TO SEE MUCH DEVELOPMENT. THERE WERE A FEW LIGHTNING
STRIKES NORTH. SHOWERS AND A FEW THUNDERSTORMS WERE BUILDING SOUTH
ALONG THE FRONT IN THE MORE MOIST/UNSTABLE AIR OVER CENTRAL/SOUTH
LA...SO WOULD LIKE TO WHAT HAPPENS OVER THE NEXT COUPLE HOURS. A FEW
OTHER STORMS WERE ALSO  MOVING INTO NORTHWEST MS. WITH IT RAINING
ALL DAY WITH VERY FEW BREAKS IN THE CLOUDS...NOT SURE THERE WILL BE
ENOUGH INSTABILITY FOR MORE THAN A FEW STRONG STORMS. WILL PROBABLY
MAKE AN ISSUANCE TIME DECISION ON CONTINUING THE FLOOD WATCH THROUGH
TONIGHT. WILL MAINTAIN ISOLATED SEVERE ALONG AND EAST OF I-55 IN THE
HWO AND IN THE ZONES. THE BOUNDARY CONTINUES TO EDGE EAST
SLOWLY...ORIENTED FROM AROUND BPT TO ESF TO JAN TO GTR AND POINTS
NORTH/EAST THIS AFTERNOON.  MODELS CONTINUE TO SWING THE UPPER LOW
NORTH OF THE AREA OVERNIGHT...PUSHING THE BOUNDARY OFF TO THE EAST.
MAINTAINED THE CURRENT FORECAST...WITH THE AREA CLEARING BY SATURDAY
MORNING...BUT NOT SURE AT THIS POINT IF THE AREA WILL CLEAR...RAIN
OR AT LEAST CLOUDS MAY NEED TO BE ADDED THROUGH EARLY SATURDAY.
ANYWAY BEYOND TONIGHT DO NOT EXPECT MUCH THROUGH THE END OF THE
WEEK. A FEW COLD FRONTS MOVE THROUGH THE REGION...BUT MODELS KEEP
THEM DRY. EXPECT TEMPS TO BE AFFECTED...SO COOLED TEMPS A FEW DAYS.
OTHERWISE CURRENT FORECAST OK. DID NOT MAKE ANY MAJOR CHANGES.

JACKSON   55  70  42  64 /  80   0   0   0
MERIDIAN  57  71  41  65 / 100  10   0   0
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, Mar 5, 3:24 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST FRI MAR 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060124-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
324 PM CST FRI MAR 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT
ACROSS MUCH OF	THE OUTLOOK AREA...MAINLY EAST OF THE MISSISSIPPI
RIVER. THE PRIMARY SEVERE CONCERN WILL BE FOR DAMAGING WIND GUSTS
OF 65 MPH...AND LARGE HAIL.  A VERY SLIGHT POSSIBILITY FOR
TORNADOES EXISTS AS WELL...MAINLY OVER THE EAST HALF OF
MISSISSIPPI...GENERALLY EAST OF A WINONA TO UTICA TO NATCHEZ
LINE.

RESIDUAL SURFACE HEATING THIS EVENING AND INCREASING DIVERGENCE
ALOFT SHOULD BE ENOUGH TO PRODUCE SOME INTENSIFYING UPDRAFTS
BEFORE MIDNIGHT.  ATMOSPHERIC WIND PROFILES WILL BE STRONG ENOUGH
TO SUPPORT ROTATING CELLS THAT WILL BE MOVING NORTHEAST AT 60 MPH
OR FASTER.  SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS AS THEY PASS.  LATER TONIGHT...INSTABILITY WILL BE
WEAKENING AND ALLOW THE STORMS TO DIMINISH FROM WEST TO EAST AS A
WEAK COLD FRONT SWEEPS THROUGH THE REGION.

...FLOODING...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL
THROUGH MIDNIGHT ACROSS MOST OF THE OUTLOOK AREA. THERE WILL BE A
CHANCE FOR AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR THAT
COULD CAUSE  PONDING ON AREA ROADS AND IN POOR DRAINAGE AREAS.
THE MOST LIKELY AREA OF CONCERN WOULD BE EAST OF INTERSTATE 55
WHERE RAINS COULD PERSIST AFTER MIDNIGHT FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING FOR MAINLY CENTRAL AND
EASTERN PORTIONS OF THE OUTLOOK AREA. OTHERWISE ACTIVATION SHOULD
NOT BE NEEDED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 5, 5:35 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      GREENWOOD               33.52N 90.19W
03/05/2004                   LEFLORE            MS   EMERGENCY MNGR

            WATER COVERING STREETS.

&&

MRW
Local storm report, Mar 5, 5:37 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      GRENADA                 33.78N 89.81W
03/05/2004                   GRENADA            MS   LAW ENFORCEMENT

            STREET FLOODING

&&

MRW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:24 PM CSTTornado WarningJANChoctaw, Webster46 min
Mar 5, 6:28 PM CSTSevere Thunderstorm WarningJANYazoo27 min
Mar 5, 6:44 PM CSTSevere Thunderstorm WarningJANHolmes41 min
Mar 5, 6:59 PM CSTTornado WarningJANHolmes26 min
Mar 5, 7:11 PM CSTTornado WarningJANAttala44 min
Mar 5, 7:38 PM CSTTornado WarningJANChoctaw47 min
Mar 5, 8:17 PM CSTFlash Flood WarningJANCarroll, Holmes, Montgomery3 hr
Mar 5, 8:17 PM CSTSevere Thunderstorm WarningJANOktibbeha28 min
Mar 5, 8:19 PM CSTSevere Thunderstorm WarningJANOktibbeha26 min
Mar 5, 8:28 PM CSTSevere Thunderstorm WarningJANClay17 min
Mar 5, 11:30 PM CSTFlash Flood WarningJANRankin, Scott, Smith2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.